Hail, Custer
- When
- June 23, 8:10 PM MST
- Where
- Custer County, 3 mi N of Dewey
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.583, -104.033
A single supercell thunderstorm produced a swath of 3/4 inch to 1 inch hail from extreme southwestern Custer County to northeastern Custer County, and into south-central Pennington County. It weakened for a short time, then intensified again near the Cheyenne River and produced hail in northern Haakon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A single supercell thunderstorm produced a swath of 3/4 inch to 1 inch hail from extreme southwestern Custer County to northeastern Custer County, and into south-central Pennington County. It weakened for a short time, then intensified again near the Cheyenne River and produced hail in northern Haakon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 7:49 PM MST, 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 225 PM MDT MON JUN 23 2003 A FEW THUNDERSTORMS HAVE DEVELOPED OVER THE AREA THIS EVENING AS SMALL SHORTWAVE MOVES ACROSS WY...ONE BAND JUST MOVED THRU RAP AREA...BUT DECREASING AS THEY MOVE NORTHWARD. ANOTHER MOVING TOWARD WESTON CO WY. STORMS HAVE PRODUCED BRIEF HEAVY RAIN...BUT STORMS DO NOT HAVE SEVERE CHARACTERISTICS. UNR SOUNDING VERY STABLE...W/ LI OVER 7 AND NO CAPE...THO ATMOSPHERE CONTAINS PLENTY OF MOISTURE...W/ DEWPOINTS IN THE 50S-LOWER 60S...SOME OF THE STORMS MAY PRODUCE HEAVY RAIN...BUT ARE MOVING FAST ENOUGH THAT TOTAL PRECIP IS LIMITED. .UNR...NONE. SANDERS
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 641 AM MDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY...PROVIDING ENERGY FOR ORGANIZED THUNDERSTORMS. THE COMBINATION OF THESE INGREDIENTS...ALONG WITH VERTICAL WIND SHEAR WILL SUPPORT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TUESDAY OVER WESTERN SOUTH DAKOTA. FRIDAY THROUGH SUNDAY SHOULD BE DRY AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY...IN CENTRAL SOUTH DAKOTA. 99
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
Hail damage to cars in and near Custer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363946, 5363947, 5363948, 5363949, 5363952, 5363950, 5363951, 5363953.